Missouri, 2001

Hail and Damaging Winds in Missouri, August 9, 2001

August 9, 2001 · NWS EAX · 16 events in 4 counties and zones

9 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 9, 12:45 AM CST, 13 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 12:45 AM CST, 13 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
145 AM CDT THU AUG 9 2001

MAIN FORECAST CONCERNS ARE WITH HEAT TODAY...AND CHANCES OF
THUNDERSTORMS LATER TODAY...INTO FRIDAY.

SHORT WAVE WILL BE MOVING EAST INTO GREAT LAKES TODAY. ASSOCIATED
SURFACE HIGH PRESSURE WILL MOVE INTO NORTHERN PLAINS...WITH FRONT
EXPECTED TO MOVE FROM NORTHWEST CORNER OF MISSOURI AT MIDDAY...TO
SOUTH OF FORECAST AREA BY MIDNIGHT.

AHEAD OF THIS FRONT TODAY...850 TEMPS CLIMB ABOUT 2 DEGREES WARMER
THAN YESTERDAY...AND SURFACE WINDS WILL BECOME MORE SOUTHWEST
ORIENTED. WOULD EXPECT SOME COMPRESSIONAL WARMING WITH THE FRONT
ALSO TO TAKE PLACE. MSAS DATA SHOWING GOOD PRESSURE RISES IN WAKE OF
THIS FRONT...SO THINK MODELS HAVE A PRETTY GOOD HANDLE ON ITS
MOVEMENT.

TEMPS THIS MORNING HAVE BEEN HOLDING IN THE UPPER 70S TO LOWER 80S
AROUND THE STJ AND KANSAS CITY AREAS...WITH HEAT INDICES IN THE 80S.
THESE AREAS SHOULD HAVE NO PROBLEM REACHING HEAT INDICES IN THE 105
TO 110 RANGE THIS AFTERNOON. SEDALIA CURRENTLY NOT AS WARM...BUT
WITH STATE FAIR STARTING TODAY...AM CONCERNED WITH AFTERNOON HEAT
INDICES LIKELY REACHING THE 105 RANGE...SO WILL INCLUDE THEM IN THE
HEAT ADVISORY.  FRONT SHOULD BRING ENOUGH RELIEF IN EXTREME NORTHERN
MO TODAY...THAT THEY SHOULD NOT SEE ADVISORY CRITERIA.
CHILLICOTHE...MACON AND MOBERLY AREAS MAY ALSO REACH 105 FOR AN HOUR
OR TWO TODAY...BUT NOT STARTING OFF AS HOT...SO SHOULD BE TOLERABLE.

PRECIPITATION TODAY SHOULD OCCUR RIGHT ALONG...OR POST FRONTAL.
REMNANT CIRCULATION ASSOCIATED WITH BARRY SHOULD MOVE EAST INTO
TENNESSEE VALLEY TODAY. THUS THINK AFTERNOON THUNDERSTORM
DEVELOPMENT PRETTY SLIM FOR SOUTHERN PART OF FORECAST AREA...AND
WILL LEAVE OUT POPS.

MODELS DIVERGE ON THEIR DEPICTION OF A SURFACE WAVE ALONG THE FRONT
TONIGHT AND INTO FRIDAY. AVN MUCH STRONGER WITH A WAVE IN
OKLAHOMA...AND DEVELOPS AND EXTENSIVE PRECIP FIELD ACROSS
KANSAS...WHICH IT THEN MOVES INTO MISSOURI ON FRIDAY.  APPEARS TO BE
SOME CONVECTIVE FEEDBACK PROBLEMS...BUT CANNOT TOTALLY RULE OUT
SOMETHING LIKE THAT SINCE IT MAY HAVE A BETTER HANDLE ON SHORT WAVE
ENERGY COMING OUT OF SOUTHWEST. WILL GO TOWARD THE MORE CONSERVATIVE
ETA SOLUTION AT THIS POINT...BUT IT IS SOMETHING THAT WILL NEED TO
BE WATCHED. IF THE AVN DOES TURN OUT TO BE RIGHT...FRIDAY WILL BE A
COOL AND RAINY DAY FOR THE KANSAS CITY AREA.

FOR TEMPS...WILL GO AT OR SLIGHTLY ABOVE THE WARMER MAV NUMBERS
TODAY...BUT WILL LEAN TOWARD WARMER FWC NUMBERS FOR FRIDAY...SINCE
MAV INFLUENCED BY ALL THE CLOUDS AND RAIN ON THE AVN MODEL.

.EAX...
KS...HEAT ADVISORY TODAY...Z025-057-067-103>105
MO...HEAT ADVISORY TODAY...Z020>022-028>030-037>040-043>046-053>054

PC

In the hours before

Special weather statement, Aug 9, 11:54 AM CST, 2 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT THU AUG 9 2001

...A BREAK FROM THE HEAT ARRIVES TONIGHT...

FORECAST: THIS IS THE FINAL AFTERNOON OF DANGEROUS HEAT FOR
NORTHEAST KANSAS AND NORTHWEST MISSOURI...BEFORE COOLER AND LESS
HUMID AIR ARRIVES TONIGHT. THERE IS THE POTENTIAL FOR THUNDERSTORMS
OVER EXTREME NORTHWEST MISSOURI AND NORTHEAST KANSAS BY MID
AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST INTO THE KANSAS
CITY...WARRENSBURG AND SEDALIA AREAS BY EVENING. SOME STORMS COULD
PRODUCE DAMAGING WIND GUSTS BETWEEN 3 PM AND 8 PM.

DISCUSSION: A COLD FRONT STRETCHING FROM CENTRAL IOWA TO
NORTHWESTERN KANSAS THIS AFTERNOON WILL MOVE THROUGH NORTHERN
MISSOURI AND NORTHEAST KANSAS TONIGHT. UNTIL THEN PORTIONS OF
NORTHEAST KANSAS AND NORTHERN MISSOURI WILL EXPERIENCE DANGEROUS
HEAT. A HEAT ADVISORY IS IN EFFECT THROUGH EARLY THIS EVENING FOR
SAINT JOSEPH...WARRENSBURG...SEDALIA...AND KANSAS CITY. HEAT INDICES
WILL REACH 105 DEGREES AND REMAIN IN THE DANGEROUS CATEGORY THROUGH
ABOUT 6 PM.

AS THE VIGOROUS COLD FRONT ENCOUNTERS THE HEAT AND HUMIDITY OVER OUR
REGION...SCATTERED THUNDERSTORMS WILL DEVELOP. SOME STORMS COULD
PRODUCE DAMAGING WIND GUSTS DURING THE AFTERNOON AND EARLY
EVENING...WHEN ATMOSPHERIC INSTABILITY IS GREATEST. WEAK WIND SHEAR
PROFILES WILL PREVENT WIDESPREAD SEVERE STORM DEVELOPMENT DURING
THIS EPISODE.

OUTLOOK:  A COOLER THAN AVERAGE WEEKEND IS EXPECTED.  TEMPERATURES
WILL BE IN THE LOWER TO MID 80S...AND HUMIDITY LEVELS WILL BE LOWER
THAN THEY HAVE BEEN IN WEEKS.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH

The radar

The Pleasant Hill radar (KEAX), 15 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
August 9, 2:33 PM CST
Where
Jackson County, Independence
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -94.100

Hail, Jackson

When
August 9, 2:50 PM CST
Where
Jackson County, Independence
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -94.033

Thunderstorm Wind, Jackson

When
August 9, 3:02 PM CST
Where
Jackson County, Blue Spgs
Measured
60 kt (69 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -94.000

Thunderstorm Wind, Lafayette

When
August 9, 3:25 PM CST
Where
Lafayette County, Bates City
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -94.383

Trees down blocking local streets and a tree down blocking Z highway.

Thunderstorm Wind, Jackson

When
August 9, 3:30 PM CST
Where
Jackson County, Oak Grove
Measured
59 kt (68 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -94.067

Hail, Johnson

When
August 9, 3:50 PM CST
Where
Johnson County, 3 mi W of Elm
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -94.383

Hail to one inch in diameter and wind gusts to 70 mph, reported by the public along U.S. highway 50.

Hail, Jackson

When
August 9, 5:20 PM CST
Where
Jackson County, Lees Summit
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.000, -92.533

Hail, Jackson

When
August 9, 5:36 PM CST
Where
Jackson County, Lees Summit
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -94.433

Hail, Jackson

When
August 9, 5:37 PM CST
Where
Jackson County, Lees Summit
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -94.433

Thunderstorm Wind, Johnson

When
August 9, 5:38 PM CST
Where
Johnson County, 15 mi W of Warrensburg
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -94.383

Hail, Jackson

When
August 9, 5:42 PM CST
Where
Jackson County, Lees Summit
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.017, -94.283

Thunderstorm Wind, Johnson

When
August 9, 5:47 PM CST
Where
Johnson County, Holden
Measured
65 kt (75 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -94.383

Thunderstorm winds knocked a roof off a building. Trees and power poles down. No power or telephone service to town.

Hail, Jackson

When
August 9, 5:47 PM CST
Where
Jackson County, Lees Summit
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -94.133

Hail, Jackson

When
August 9, 5:53 PM CST
Where
Jackson County, Lees Summit
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.917, -94.383

Thunderstorm Wind, Jackson

When
August 9, 6:20 PM CST
Where
Jackson County, 3 mi SE of Lees Summit
Measured
60 kt (69 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
38.917, -94.383

Tree limbs up to 8 inches in diameter snapped off.

Thunderstorm Wind, Macon

When
August 9, 7:16 PM CST
Where
Macon County, 4 mi SW of La Plata
Measured
65 kt (75 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -94.350

Two barns destroyed reported south of 156 highway along route 3.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265409, 5265410, 5265411, 5264691, 5265412, 5265483, 5265413, 5265414, 5265415, 5265484, 5265416, 5264690, 5265480, 5265481, 5265482, 5264692.